Trials

One month without writing. I had every intention of jumping back into routines.  Fresh from my time away at the beginning of the summer, I wrote three days in a row, and then the whirlwind — the 5-week summer course I taught, visits from all of our kids and our grandbaby, and a full-family excursion to see both sides of the family.  I might’ve still managed to write a little, but in the midst of all that activity, I did a new medication trial.

My new rheumatologist, who thankfully reasserted my psoriatic arthritis diagnosis, said I should try Cosentyx.  “It’s a relatively new drug,” she said, “and it has helped a lot of people with psoriatic arthritis.”

“What’s the down side?” I asked.

“Nothing!” she assured me.

Skeptical, I did my own research. I googled and queried online groups.  It seemed that everyone agreed with my doctor — the risks and side effects were minimal.

Mm-hmm.

I wish I would’ve gotten a rash. Or stomach pain.  I did get what other patients call, “a temporary spike in symptoms,” but I also had another, more bizarre reaction.

Cosentyx is injectable.  Once a week for five weeks, you use a syringe or a ‘pen’ to give yourself a 150mg dose of this drug. I’m nothing if not dutiful, so I started the day I got home from grading the AP exam.  One quick click in the right thigh.  I didn’t notice anything until the next day when around 4pm I felt like I needed to lie down and be done for the day.  I wasn’t too worried;  I am often tired.  It is not unusual for me to be in my pajamas by 7pm, so I did what my body told me and rested for the next couple of days. Then I was back to normal.

The next Sunday, I did one quick click in the left thigh.  Again, nothing immediate, but the next morning, I got out of bed barking orders, complaining, and overreacting to every little nothing.  Ok, still, I wasn’t too concerned.  I’m known to be a bit crabby, and this ‘mood’, like others I’ve had in the past, lasted about 48 hours and then seemed to wane.

Next Sunday, next click — this time in the belly.  It was the Fourth of July weekend. And I was starting to see a pattern.  I had to teach on Monday, July 3rd for the summer program I was part of.  I got up and grumbled around the house, complaining that I was the only one who had to work, the only one who cleaned up around the house, blah, blah, blah.  My family observed me from afar.  They were starting to catch on, too.  I barely made it through my class.  I was not interested in being there, neither were my students.  I went home and barked at my family and put myself to bed early.  The next day, some friends invited us over to their pool.  I agreed to go for the sake of my family.  I figured I would be less aggressive if I was in front of witnesses. And, these were close friends who were aware of my health issues and also aware of the new drug.  They were champs. They distracted me and fed me and my family.  True heroes.

Next Sunday, next click — the other side of the belly. Again, Sunday night was fine, but Monday morning I was already in a funk when my husband called me from his annual physical to tell me that he had to go to the ER for an EKG.  I rallied the troops — I sent my kids to him while I readied myself to teach and pushed pause on my emotions.  I transitioned to full soldier mode when he called again and said he had to have a heart catheterization right away.  The next twenty-four hours, which had been the hardest on this med in the previous weeks, were a whirlwind of distraction.  My husband’s tests eliminated heart disease and any blockages and suggested the need for my husband to go on — wait for it — a medication trial.  (He has had not further symptoms, thankfully.) By the time he was home from the hospital, it was Tuesday night and I was almost back to normal.

Next Sunday, next click — back to the thigh, but this time, we had a house full of visiting family.  I had no issues on Sunday night.  Maybe I would be ok.  After all, during the previous week with the medical distraction, I had kept my rage in check.  Certainly I would be able to control my tongue in front of house guests.  Nevertheless I warned them in advance while hoping for the best.

It came out of nowhere.  Unbridled venom.  I spewed.  Then the backlash of remorse and embarrassment.  Apologies, and then, wham! The second wave.  I felt desperate.  I mumbled explanations and left the house.  I was going to isolate myself until the storm passed.  I spent the next six hours alone.  I had a book, but I couldn’t read.  I had my laptop, but I couldn’t write.  My mind was swirling frantically.  I worried over every decision past, present, future.  I cried.  I raged.  I fumed.  It was terrible.  After dark, I slithered back home, showered, and put myself to bed.

The next morning, we attended a funeral for a friend where tears released any remaining emotions, then I taught my class.  Afterward, I made a meal, and by dinner time I was able to join the family around the table.  I was still careful to speak very few words for fear of saying something barbed or pointed.

By the next day, Wednesday, I was pretty much back to normal.

I am now two weeks away from the last dose.  And two weeks away from the next dose. After the five loading doses, I switch to once-a-month injections.  I’ve called my doctor. She’s “never heard of” this type of reaction.  I contacted the manufacturer.  They are “following” my case.  My doctor wants me to continue the course, if I can, to see if Cosentyx will eventually help me.

That’s the other kicker.  This med does not give immediate relief from pain, fatigue, or psoriasis.  People have varied results.  Some have noticed improvement after the loading doses.  Some after the third month.  Some after the — gulp — eighth month.

Is it worth it?  I don’t know, because right now I don’t have any relief.  None.  I had, as I mentioned, a spike in my psoriasis, pain, and fatigue. That, coupled with the bizarre emotional reaction, is what I have noticed as a result of this medication.

Nevertheless, I am going to press on.  I am going to take the next dose and not plan anything for the two days after the injection.  We are going to watch and wait.

Why? Because I am still hopeful that something is going to work.  I still believe that at fifty-one years of age I should be able to live a full life.  I still want to teach during the day and go out to dinner with friends in the evening.  I want to be able to have Bible study with the girls in the morning, teach my classes, and then be conscious for dinner with my husband.  I am hopeful that I will be able to lie down at night and sleep without groaning every time I have to reposition myself.

It feels a bit selfish when I put it like that, I guess.  I mean, psoriatic arthritis is not life-threatening.  It is only life-altering.  And, as I have mentioned in this blog, my life did need altering.  I am not angry that I have this disease, but I do want to pursue a path to healing. And, I think, for me, the healing may need to come slowly so that I don’t abandon all the lessons I have learned in this chapter.

 

 

Romans 12:12

Be joyful in hope, patient in affliction, faithful in prayer.

Advertisements

3 thoughts on “Trials

  1. Oh, Kristin. I am soooo praying for you, kiddo! I pray that you will have relief from all your pain and discomfort. I think God expects us to use what He provides through doctors and innovative science, but He also gives us times when we “opt out” and move in a new direction. Time will tell and He will let you know when there’s to be a turn in the chosen path. God grant you discernment and keep you in His loving hands through this new challenge.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s